Arizona, 2016

Hail in Arizona, August 9, 2016

August 9, 2016 · NWS FGZ · 1 event in 1 county or zone

After a few days of drying, moisture surged back over Northern Arizona with more showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

After a few days of drying, moisture surged back over Northern Arizona with more showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 9, 9:15 AM MST, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 9, 9:15 AM MST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
915 AM MST TUE AUG 9 2016

.SYNOPSIS...A tropical moisture surge will cause increasing
chances for thunderstorms containing heavy rainfall from today
through Wednesday evening. Expect decreasing precipitation chances
on Thursday. Much drier and warmer conditions are expected starting
Friday.

&&

.DISCUSSION...
The forecast through tonight is in good shape. We will be reviewing
todays 12z model data to  decide whether the Flash Flood Watch
should be expanded northward for Wednesday.

.Prev discussion 347 am...An ongoing moisture surge is likely to lead
to an active monsoon period over the next 24 to 48 hrs, and we have
a Flash Flood Watch out for most of the southern portions of our
forecast area for later today and into Wednesday.

From Thursday onward...Chances for showers are expected to
decrease under a drying flow pattern. Warming daytime temperatures
are likely to climb back to near daily normals as high pressure
builds into the region from Friday and into the weekend.

&&

.AVIATION...For the 18Z package...Expect increasing activity aft 18Z-
20Z as moisture increases from south to north, best chances from the
Mogollon Rim southward. Chance of storms continues overnight mainly
south of KGCN-KSOW line. MVFR and isold IFR in the stronger storms.
Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from late
tonight through Wednesday evening FOR AZZ013-014-016-017.

Flash Flood Watch from this afternoon through Wednesday evening
FOR AZZ008-018-037-038.

&&

PUBLIC...DL / KD
AVIATION...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 9, 11:34 AM MST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1134 AM MST TUE AUG 9 2016

AZZ004>018-037>040-100700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1134 AM MST TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE AND TWO...TODAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH IS IN EFFECT FROM LATE THIS AFTERNOON THROUGH
WEDNESDAY FOR MUCH OF NORTHERN ARIZONA. SEE THE WATCH ON OUR
WEBSITE FOR ADDITIONAL DETAILS. THIS WATCH IS DUE TO A SURGE OF
TROPICAL MOISTURE AND EXPECTED THUNDERSTORM DEVELOPMENT.

.DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY

CHANCES FOR STORMS WILL DECREASE ON THURSDAY WITH MAINLY DRY
WEATHER STARTING FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 9, 10:06 AM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1006 AM MST TUE AUG 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      9 SE CARRIZO            33.90N 110.17W
07/30/2016                   GILA               AZ   EMERGENCY MNGR

            4-5 FEET OF FLOW WITH DEBRIS AT THE HIGHWAY
            73 BRIDGE IN CEDAR CREEK.

&&

NWS FLAGSTAFF AZ
IRIS SYSTEM

The radar

The Flagstaff radar (KFSX), 38 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gila

When
August 9, 1:31 PM MST
Where
Gila County, 2.39 mi ENE of Payson
Measured
1.25 in hail
Reported by
Public
Coordinates
34.240, -111.290

Half dollar sized (1.25 inch diameter) hail fell at the Rim Club Golf Course near Payson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658814.